New Mexico, 2008

Flash Flooding and Hail in New Mexico, August 16, 2008

August 16, 2008 · NWS ABQ · 5 events in 4 counties and zones

An upper low over Colorado provided necessary instability to trigger isolated severe thunderstorms in New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper low over Colorado provided necessary instability to trigger isolated severe thunderstorms in New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 16, 1:49 PM MST, 11 minutes earlier.

Area forecast discussion, Aug 16, 1:49 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT SAT AUG 16 2008

.DISCUSSION...
IN THE SHORT TERM (TONIGHT-MONDAY)...MODEL CONSENSUS IS GOOD ON THE
578H5 CUTOFF LOW OVER NORTHEAST COLORADO.  NAM...GFS...ECMWF ALL
FORECAST THE UPPER LOW TO MOVE SLOWLY SOUTHEAST THROUGH COLORADO
INTO NORTHEAST NEW MEXICO AND THE TEXAS/OKLAHOMA PANHANDLES BY
MONDAY MORNING. THIS DYNAMIC COLD UPPER LOW GENERATED A DUSTING
SNOWFALL AT THE I-70 EISENHOWER TUNNEL IN COLORADO THIS MORNING.  AS
THIS UPPER LOW WILL ONCE AGAIN PROVIDE THE GEOSTROPHIC DYNAMICS TO
TRIGGER STRONG STORMS THROUGH EASTERN NEW MEXICO...WITH A FOCUS ON
ON THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN FROM THE SANGRE DE
CRISTOS TO THE SACRAMENTOS.  EXPECT STORMS TO ONCE AGAIN FIRE ALONG
THE EAST SLOPES THEN MOVE OUT INTO THE PLAINS.  A FLASH FLOOD WATCH
IS IN PLACE UNTIL LATE THIS EVENING...GIVEN THE EXPECTED HEAVY
RAINFALL ACROSS EASTERN PLAINS.  THE WESTERN MOUNTAINS WILL ALSO SEE
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING AS AMPLE
BOUNDARY LAYER MOISTURE HAS PENETRATED TO THE CONTINENTAL DIVIDE ON
A MODERATE EASTERLY SURFACE FLOW. ONCE AGAIN...AN ENHANCED WESTERLY
UPPER LEVEL FLOW WILL GENERATE GRAVITY WAVES IN THE LEE OF OUR
NORTH-SOUTH EXTENDING CENTRAL MOUNTAINS...FURTHER ENHANCING
INSTABILITY AND PROVIDING A TRIGGER MODE FOR INITIATING STRONG
CONVECTION...THIS AFTERNOON AND EVENING AS WELL AS TOMORROW.

GIVEN THE CONTINUED THREAT FOR HEAVY RAIN...EXCEEDING 1 TO 2 INCHES
AN HOUR...FOR THIS AFTERNOON...WE HAVE CONTINUED THE FLASH FLOOD
WATCH.  ABQ 12Z PWAT IS UP TO 1.03 INCHES....EPZ IS 1.36 INCHES.
ABQ 12Z MEX/MET POP GUIDANCE INDICATES 75/47 POP TODAY 84/52 POP
SUNDAY AND 39/27 POP MONDAY. MAY HAVE TO EXTEND THE FLASH FLOOD
WATCH INTO SUNDAY.  EXPECT ANOTHER AFTERNOON AND EVENING OF ACTIVE
CONVECTIVE WEATHER WITH NUMEROUS SHOWERS AND THUNDERSTORMS..ACROSS
EASTERN NEW MEXICO AND THE HIGHER TERRAIN IN THE WEST. ON SUNDAY...
WITH THE UPPER LOW NEAR OK-TX PANHANDLES THE BULK OF THE CONVECTIVE
ACTIVITY WILL SHIFT TO THE EAST INTO WEST TEXAS.  HOWEVER...EXPECT
SUFFICIENT MOISTURE AND INSTABILITY TO REMAIN FOR ANOTHER ROUND OF
CONVECTION ON MONDAY...ALTHOUGH IT SHOULD NOT BE AS WIDESPREAD.
SNOW FLURRIES WITH A LIGHT DUSTING OF SNOW IS POSSIBLE AROUND 12,000
FEET IN THE SANGRE DE CRISTO MOUNTAINS EARLY MONDAY MORNING AS THE
COLD UPPER LOW TRAVERSES NORTHEAST NEW MEXICO.

IN THE LONG TERM (MONDAY NIGHT-SATURDAY)...THE 500 MB CUTOFF UPPER
LOW CONTINUE TO DRIFT EAST TOWARDS NORTHEAST TEXAS BY WEDNESDAY AS A
HIGH PRESSURE RIDGE BUILDS INTO NEW MEXICO FROM THE WEST THROUGH
THURSDAY. THE DRIER AIR MASS FROM THE WEST WILL BRING A RETURN TO
MOSTLY SUNNY SKIES AND LIMIT CONVECTIVE ACTIVITY TO HIGHER TERRAIN.
ON FRIDAY AND SATURDAY...HIGH PRESSURE RIDGE PERSISTS IN PLACE OVER
NEW MEXICO AND BUILDS AS A LONG WAVE TROUGH TRAVERSES FROM THE
PACIFIC NORTHWEST INTO THE NORTHERN PLAINS.  THURSDAY THROUGH
SATURDAY...MAX/MIN TEMPS AND POPS RETURN TO CLIMATE NORMS.

BENNETT

&&

.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE THE RULE OVER CENTRAL
AND EASTERN NEW MEXICO TODAY...WITH LESSER ACTIVITY WITHIN THE FOUR
CORNERS REGION. MANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS...HEAVY RAINFALL AND FREQUENT LIGHTNING. STORMS WITHIN
THE RIO GRANDE VALLEY EARLY THIS AFTERNOON ARE ALREADY EXHIBITING
MICROBURST CHARACTERISTICS. AS THUNDERSTORMS TRACK EAST ACROSS THE
REGION...THEY COULD PRODUCE MVFR CONDITIONS. ANTICIPATE WIDESPREAD
IFR/LIFR VIS/CIGS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THIS
EVENING/OVERNIGHT...WITH SOME OF THIS ACTIVITY TRYING TO MOVE INTO
THE UPPER RIO GRANDE VALLEY. EAST CANYON WINDS WILL DEVELOP AGAIN...
WITH SPEEDS RANGING FROM 15 TO 25 KNOTS WITH GUSTS UP TO 35 KNOTS.
DO NOT ANTICIPATE AN AWW ISSUANCE TONIGHT...BUT EVENING SHIFT WILL
NEED TO MONITOR SITUATION CLOSELY. RESTRICTING CONDITIONS SHOULD BE
SLOW TO ERODE TOMORROW MORNING/EARLY AFTERNOON.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. DPORTER

&&

.FIRE WEATHER...
COOLER READINGS AND HIGHER HUMIDITIES ARE PROGGED ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN FOR THE NEXT COUPLE OF DAYS AS AN UPPER
LEVEL LOW SLOWLY TRACKS FROM SOUTHWEST CO TOWARD WEST CENTRAL TX.
WIDESPREAD WETTING RAINS ARE ANTICIPATED THIS AFTERNOON AND EVENING
ACROSS MUCH OF THE FORECAST AREA...THOUGH LESSER ACTIVITY WITHIN THE
NW ZONES. FOR SUNDAY/MONDAY...THUNDERSTORMS PRODUCING HEAVY RAINFALL
WILL BE FOCUSED OVER EASTERN NM AS DRIER AIR FILTERS INTO THE WEST...
ULTIMATELY REDUCING THE CHANCES FOR SIGNIFICANT PRECIPITATION WEST
OF THE CENTRAL MTN CHAIN. SOME UNCERTAINTY STILL EXISTS ON WHEN THE
UPPER LOW WILL DEPART TX...ALTHOUGH IT DOES APPEAR THAT THE THREAT
FOR WIDESPREAD PRECIPITATION IN ERN NM SHOULD GRADUALLY DIMINISH BY
MID-WEEK. DPORTER

DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  87  54  91 /  30  10   5   5
GALLUP..........................  53  85  48  86 /  30  10   5   5
GRANTS..........................  53  85  48  86 /  40  10  10  10
GLENWOOD........................  60  89  57  91 /  40  20  20  20
CHAMA...........................  40  72  38  78 /  40  20  20  10
LOS ALAMOS......................  47  75  46  79 /  50  30  20  20
RED RIVER.......................  38  63  34  68 /  60  50  40  30
TAOS............................  46  74  44  80 /  50  50  30  20
SANTA FE........................  52  77  50  80 /  60  50  30  30
SANTA FE AIRPORT................  53  79  51  82 /  50  40  30  20
ESPANOLA........................  50  82  50  83 /  50  30  30  20
ALBUQUERQUE HEIGHTS.............  63  84  61  87 /  50  30  30  20
ALBUQUERQUE VALLEY..............  61  86  57  88 /  50  30  20  20
ALBUQUERQUE FOOTHILLS...........  59  83  55  85 /  50  30  30  20
ALBUQUERQUE WEST MESA...........  61  85  58  87 /  50  30  20  10
SOCORRO.........................  60  87  57  88 /  50  20  30  20
SANDIA PARK/CEDAR CREST.........  48  76  43  78 /  50  30  30  20
MORIARTY/ESTANCIA...............  52  80  49  82 /  60  40  30  30
CARRIZOZO.......................  56  82  53  83 /  50  30  40  30
RUIDOSO.........................  51  73  47  74 /  50  40  40  30
RATON...........................  49  69  46  76 /  60  60  40  30
LAS VEGAS.......................  47  71  46  76 /  60  60  40  30
ROY.............................  54  70  52  75 /  70  60  50  30
CLAYTON.........................  53  69  52  75 /  70  60  60  30
SANTA ROSA......................  55  78  53  83 /  70  50  50  30
TUCUMCARI.......................  57  76  55  80 /  70  60  60  40
FORT SUMNER.....................  58  79  59  82 /  70  50  60  30
CLOVIS..........................  59  76  57  80 /  70  50  60  40
PORTALES........................  58  77  58  81 /  70  50  60  40
ROSWELL.........................  64  82  62  84 /  70  40  50  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ004>007-010>013-016>021-026.

&&

01/46
Hazardous weather outlook, Aug 16, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT AUG 16 2008

NMZ001>021-026-171200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT
ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO. THESE STORMS WILL
BE CAPABLE OF SMALL HAIL AND GUSTY WINDS...HOWEVER...AN ISOLATED
SEVERE STORM CAN NOT BE RULED OUT. IN ADDITION...A FLASH FLOOD
WATCH IS IN EFFECT UNTIL LATE TONIGHT FOR AREAS ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN. PLEASE SEE THE FLASH FLOOD WATCH
PRODUCT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG STORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING
ACROSS THE EASTERN PLAINS. THESE STORMS WILL BE CAPABLE OF HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS...THOUGH AN ISOLATED SEVERE STORM
CAN NOT BE RULED OUT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR
FLOODING TO THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637.

34

In the hours before

Special weather statement, Aug 16, 12:51 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
151 PM MDT SAT AUG 16 2008

NMZ009-010-162015-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
151 PM MDT SAT AUG 16 2008

...STRONG THUNDERSTORM MOVING OVER NORTHWEST BERNALILLO AND FAR
SOUTHERN SANDOVAL COUNTIES...

AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR EXTREME NORTHWESTERN
ALBUQUERQUE. MOVEMENT WAS EAST AT 13 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...CARNUEL...
CORRALES...LOS RANCHOS DE ALBUQUERQUE...NORTH VALLEY...SOUTHERN RIO
RANCHO AND PARADISE HILLS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE ROADWAYS AS THIS STORM MOVES THROUGH THE
AREA.
Special weather statement, Aug 16, 1:14 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
214 PM MDT SAT AUG 16 2008

NMZ009-010-162100-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
214 PM MDT SAT AUG 16 2008

...STRONG THUNDERSTORMS MOVING OVER BERNALILLO COUNTY...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS LOCATED OVER WESTERN SECTIONS OF THE
ALBUQUERQUE METRO AREA. THESE STORMS ARE CAPABLE OF PRODUCING WINDS
UP TO 50 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND BRIEF
HEAVY RAIN. MOVEMENT WAS EAST AT 13 MPH.

MUCH OF THE ALBUQUERQUE METRO AREA WILL BE AFFECTED BY THESE STORMS
THROUGH 300 PM MDT.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.
Special weather statement, Aug 16, 1:18 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
218 PM MDT SAT AUG 16 2008

NMZ002-008-162100-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-WEST CENTRAL MOUNTAINS-
218 PM MDT SAT AUG 16 2008

...STRONG THUNDERSTORM MOVING OVER EAST CENTRAL MCKINLEY COUNTY...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH...HAIL
UP TO ONE HALF INCH IN DIAMETER AND BRIEF HEAVY RAIN 22 MILES
SOUTHWEST OF TORREON NAVAJO MISSION. MOVEMENT WAS EAST AT 13 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL
SANDOVAL COUNTY AND RURAL EAST CENTRAL MCKINLEY COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS.
FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, Aug 16, 1:42 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
242 PM MDT SAT AUG 16 2008

NMZ002-162145-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-
242 PM MDT SAT AUG 16 2008

...STRONG THUNDERSTORM MOVING OVER NORTHERN RIO ARRIBA COUNTY...

AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHWEST OF DULCE.
MOVEMENT WAS EAST AT 13 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE LUMBERTON AND MONERO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

The radar

The Albuquerque radar (KABX), 15 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Bernalillo

When
August 16, 2:00 PM MST to 2:30 PM MST
Where
Bernalillo County, 1.31 mi W of Adobe Acres to 1.08 mi W of Adobe Acres
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.032, -106.743

Runoff from heavy rain caused a retaining wall to collapse. Several homes were flooded as a result.

Hail, Socorro

When
August 16, 4:10 PM MST
Where
Socorro County, 1.34 mi WNW of Socorro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.060, -106.900

Thunderstorm Wind, Socorro

When
August 16, 5:50 PM MST
Where
Socorro County, 10 mi S of Bingham
Measured
51 kt (59 mph) measured gust
Reported by
Other Federal Agency
Coordinates
33.775, -106.350

Thunderstorm Wind, Union

When
August 16, 7:45 PM MST
Where
Union County, Amistad
Measured
63 kt (72 mph) measured gust
Reported by
COOP Observer
Coordinates
35.920, -103.150

Flash Flood, Quay

When
August 16, 9:40 PM MST to 10:40 PM MST
Where
Quay County, 1.92 mi WNW of Tucumcari to 0.4 mi SE of Tucumcari
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.178, -103.762

Thunderstorms produced heavy rain which resulted in extensive street flooding in Tucumcari and Logan. Several vehicles became stuck in as much as three feet of water and at least one home was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115080, 115073, 115127, 123865, 115071.